California, 2014Wildfire in California, July 30 to 31, 2014
July 30 to 31, 2014 · NWS MFR · 1 event in 1 county or zone
The Day Wildfire was started by lightning on 07/30/2014. As of 08/01/2014, the fire covered 4500 acres and was 5% contained.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Day Wildfire was started by lightning on 07/30/2014. As of 08/01/2014, the fire covered 4500 acres and was 5% contained. 750,000 dollars had been spent on firefighting efforts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 30, 2:05 PM PST, 5 hours 56 minutes earlier.
Area forecast discussion, Jul 30, 2:05 PM PST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
305 PM PDT WED JUL 30 2014
.DISCUSSION...
AS OF 245 PM PDT THERE HAVE BEEN ABOUT 250 CLOUD TO GROUND
LIGHTNING STRIKES ACCORDING TO BLM LIGHTNING DETECTION. A BROAD
SHORTWAVE TROUGH MOVING NORTHWARD FROM NORTHERN CALIFORNIA WILL
CONTINUE TO COMBINE WITH MAXIMUM HEATING AND PRECIPITABLE WATER
VALUES AROUND 1 INCH TO DEVELOP SCATTERED THUNDER STORMS ACROSS
THE AREA. THE FOCUS IS EXPECTED TO BE ALONG AND NEAR THE CASCADES
THROUGH THIS EVENING. A TRAILING BIT OF ENERGY IS EXPECTED TO JOG
DEVELOPMENT WESTWARD INTO JOSEPHINE AND SOUTHEASTERN DOUGLAS
COUNTIES AFTER ABOUT 4 PM PDT. DUE TO SIGNIFICANT INSTABILITY THERE
IS THE POTENTIAL OF ISOLATED HAIL AND GUSTY WINDS MAINLY ALONG
AND NEAR THE SISKIYOUS AND ALONG AND NEAR THE CASCADES. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE, BUT MOST STORMS WILL REMAIN
BELOW SEVERE THRESHOLDS WITH LIGHTNING AND LOCALLY MODERATE TO
HEAVY RAINFALL.
ON THURSDAY GUIDANCE INDICATES LESS INSTABILITY ACROSS THE AREA
ALONG WITH A LITTLE LESS MOISTURE AND A BIT OF A MORE
SOUTHWESTERLY FLOW. MID LEVEL WARMING IN THE LATER AFTERNOON AND
EVENING WILL LIKELY REDUCE STORM ACTIVITY FROM THE SOUTHWEST AS WE
GO INTO THE EVENING. WE EXPECT STORMS WILL DEVELOP PROBABLY ONLY
AS FAR WEST AS SOMEWHERE BETWEEN MEDFORD AND ASHLAND IN JACKSON
COUNTY TOMORROW, AND ARE LIKELY TO FORM A BIT LATER THAN TODAY.
STILL, SIGNIFICANT IS LIGHTNING IS EXPECTED IN THE CASCADES AND
SISKIYOUS EASTWARD. SINCE STORMS WILL BE MORE ISOLATED THEY MAY
HAVE MORE ENERGY TO WORK WITH ON THEIR WESTERN EDGES.
LOW PRESSURE BETWEEN 36 NORTH AND 134 WEST SEEMS TO BE A FEATURE
OF NOTE IN THAT IT MAY PROVIDE ENOUGH SOUTHWEST FLOW TO REORIENT
THUNDERSTORM ACTIVITY TO MAINLY NORTHERN KLAMATH AND LAKE COUNTIES
FRIDAY THROUGH SUNDAY. THE GFS40 INDICATES THIS, WHILE THE ECMWF
HOLDS ONTO ACTIVITY FURTHER WEST. HAVE GONE ALONG WITH THE GFS40
IDEA FOR NOW WITH THUNDERSTORMS BEYOND ISOLATED COVERAGE ONLY OVER
THE HIGHER TERRAIN IN THE ABOVE MENTIONED AREA. BTL
&&
.FIRE WEATHER...UPDATED 240PM PDT...
A BROAD SHORTWAVE TROUGH PUSHING IN FROM THE SOUTH WILL CONTINUE
TO DEVELOP THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON
AND INTO THIS EVENING. ACTIVITY MAY LINGER EVEN PAST 11PM FROM
ABOUT CRATER LAKE NATIONAL PARK NORTHEASTWARD. SATELLITE AND RADAR
INDICATE THE MAIN PUSH OF THE SHORTWAVE RIDING THROUGH THE SHASTA
VALLEY TO SISKIYOU SUMMIT AT THE CURRENT TIME, BUT A TRAILING TAIL
OF DEVELOPMENT IS ALSO DEVELOPING TO THE SOUTH AND WEST FROM THE
MARBLE MOUNTAINS SOUTH TO THE YOLLA BOLLYS. THERE IS A CLOUD AREA
ALONG THE HUMBOLDT AND TRINITY COUNTY BORDER NOW NEAR WILLOW
CREEK, CALIFORNIA THAT IS LIKELY TO BE THE WESTERN PERIPHERY OF THE
DEVELOPMENT THROUGH THE EVENING. MODELS TRACK THIS FEATURE INTO
JOSEPHINE COUNTY AND THEN NORTHEASTWARD, CONSISTENT WITH THE
GOING FORECAST.
FOR TOMORROW, INSTABILITY IS A BIT LESS AND FLOW IS A BIT MORE
SOUTHWESTERLY THAN SOUTHERLY AS COMPARED TO TODAY. THIS SHOULD
SHIFT THE THUNDERSTORM DEVELOPMENT AREA EASTWARD SOME SUCH THAT
THE EASTERN PERIPHERY OF DEVELOPMENT SHOULD BE IN JACKSON AND
EASTERN DOUGLAS COUNTY. ADDITIONALLY, TEMPERATURES BEGIN TO WARM AT
500MB DURING THE LATE AFTERNOON AND EVENING, SO THERE MAY BE SOME
CAPPING ON DEVELOPMENT. HOWEVER, WARNINGS HAVE BEEN UPGRADED AS
ALL GUIDANCE INDICATES THUNDERSTORMS WILL BREAK OUT ALONG AND EAST
OF THE CASCADES AND TRINITY ALPS, AND LIKELY OVER THE SISKIYOUS,
TRACKING INTO THE SOUTHEASTERN PORTION OF THE ROGUE VALLEY AND
INTO THE PROSPECT AND HIGH CASCADES AREAS. STORMS MAY BE MORE
ISOLATED, BUT, THEREFORE, MAY BE CAPABLE OF MORE ORGANIZATION. BTL
&&
.AVIATION...BASED ON THE 30/18Z TAFS...
AREAS OF LIFR CONDITIONS ARE BEING OBSERVED ALL ALONG THE COAST AND
THE COASTAL WATERS. THUNDERSTORMS WILL CONTINUE THIS AFTERNOON...AND
WILL AFFECT MOST OF THE FORECAST AREA EXCEPT FOR THE COAST...COAST
RANGE...AND UMPQUA BASIN. GUSTY OUTFLOW WINDS ARE EXPECTED WITH
THESE STORMS. STORMS DIMINISH TONIGHT AND STRATUS WILL RETURN TO
COASTAL TERMINALS...REACHING INTO THE COQUILLE VALLEY LATE TONIGHT.
&&
.MARINE...UPDATED 300 AM PDT 30 JULY 2014...
THE CURRENT PATTERN...WITH SOME SLIGHT DAY-TO-DAY VARIATION...WILL
PERSIST THROUGH THE WEEKEND. OFFSHORE HIGH PRESSURE AND A THERMAL
TROUGH OVER NORTHERN CALIFORNIA WILL COMBINE TO MAINTAIN STEEP WIND
WAVE DOMINATED SEAS AND AREAS OF SMALL CRAFT ADVISORY WINDS INTO THE
WEEKEND...WITH THE STRONGEST WINDS AND STEEPEST SEAS FROM CAPE
BLANCO SOUTH IN THE AFTERNOONS AND EVENINGS. WINDS MAY INCREASE TO
GALES WITH VERY STEEP SEAS BY FRIDAY AFTERNOON FOR AREAS SOUTH OF
CAPE BLANCO. CONFIDENCE IS MODERATE ON THE GALE AND VERY STEEP SEAS
POTENTIAL...AS MODELS HAVE BEEN GENERALLY CONSISTENT IN SHOWING
HIGH-END SMALL CRAFT CONDITIONS FRIDAY AFTERNOON...WITH A FEW RUNS
POINTING TOWARDS LOW-END GALE CONDITIONS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR... RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
ORZ617-621>625.
RED FLAG WARNING FROM 2 PM TO 11 PM PDT THURSDAY FOR
ORZ617-620>625.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
CAZ280-281-284-285.
RED FLAG WARNING FROM 2 PM TO 11 PM PDT THURSDAY FOR
CAZ280-281-284-285.
PACIFIC COASTAL WATERS...
- SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT FRIDAY FOR
PZZ356-376.
- SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT FRIDAY
FOR PZZ350-356-370-376.
- HAZARDOUS SEAS WARNING UNTIL 5 PM PDT THURSDAY FOR PZZ356-376.
- GALE WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING FOR
PZZ376.
- HAZARDOUS SEAS WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING FOR PZZ376.
BTL/SBNIn the hours before
Special weather statement, Jul 30, 2:01 PM PST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
301 PM PDT WED JUL 30 2014
ORZ028-029-302245-
KLAMATH BASIN OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-
301 PM PDT WED JUL 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KLAMATH COUNTY UNTIL 345
PM PDT...
AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FOURMILE LAKE CAMPGROUND...OR 27 MILES
NORTHWEST OF KLAMATH FALLS...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...ROCKY POINT UPPER KLAMATH
LAKE...MALONE SPRINGS AND WOOD RIVER WETLAND.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4273 12226 4262 12188 4236 12211 4236 12228
TIME...MOT...LOC 2201Z 210DEG 8KT 4247 12218
BTL
Special weather statement, Jul 30, 2:43 PM PST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
343 PM PDT WED JUL 30 2014
ORZ027>029-302330-
KLAMATH BASIN OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES
OR-SOUTH CENTRAL OREGON CASCADES OR-
343 PM PDT WED JUL 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KLAMATH AND EXTREME
NORTHEASTERN JACKSON COUNTIES UNTIL 430 PM PDT...
AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MALONE SPRINGS...OR 20 MILES
SOUTH OF CRATER LAKE...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...ANNIE CREEK SNOW PARK AND
HIGHWAY 62 NEAR CRATER LAKE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4290 12232 4286 12195 4245 12211 4246 12232
TIME...MOT...LOC 2243Z 184DEG 19KT 4263 12218
MAS
Special weather statement, Jul 30, 4:22 PM PST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
522 PM PDT WED JUL 30 2014
ORZ027-310100-
SOUTH CENTRAL OREGON CASCADES OR-
522 PM PDT WED JUL 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KLAMATH AND EASTERN
DOUGLAS COUNTIES UNTIL 600 PM PDT...
AT 520 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROKEN ARROW CAMPGROUND...OR 15 MILES NORTH
OF CRATER LAKE...MOVING NORTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...BROKEN ARROW CAMPGROUND...
THIELSEN VIEW CAMPGROUND AND DIAMOND LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4321 12232 4323 12207 4308 12209 4308 12225
TIME...MOT...LOC 0022Z 172DEG 4KT 4312 12220
MAS
Wildfire, Modoc County
- When
- July 30, 8:01 PM PST to July 31, 11:59 PM PST
- Where
- Modoc County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.590, -120.725 (the zone’s center; the record gives no point)
The Day Wildfire was started by lightning on 07/30/2014. As of 08/01/2014, the fire covered 4500 acres and was 5% contained. 750,000 dollars had been spent on firefighting efforts.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Colorado, July 30, 20141 death · $30,000 · 95 kt wind · 1 event
- Dust Devil in New York, July 30, 20141 death · 1 injured · 1 event
- Flash Flood and Hail in Arizona, July 30, 20141 death · 50 kt wind · 4 events
- Flash Flood and Hail in New Mexico, July 30 to 31, 2014$210,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Texas, July 30 to 31, 2014$54,000 · 50 kt wind · 10 events
- Hail and Damaging Wind in Ohio, July 30, 2014$50,000 · 1 in hail · 6 events
- Hail and Damaging Wind in New Mexico, July 30, 2014$45,000 · 1 in hail · 3 events
- Flash Flooding in Colorado, July 30, 2014$30,000 · 2 events
- Flash Flood and Hail in New York, July 30, 2014$25,000 · 0.75 in hail · 3 events
- Hail and Damaging Wind in Wisconsin, July 30, 20141.5 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 30, 2014$6,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in Oklahoma, July 30, 201492 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528813.